Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Restoration of lipo in face
Nov 23, 2003

I have been on Crixivan and Zerit for most of the five years since I have been diagnosed. I am allergic to the majority of the HIV medications. My doctor just discontinued the Zerit, and switched me to Combivir and Crixivan, due to the wasting in my legs and arms, the most embarassing part of the lipo is in my face. I was referred to a plastic surgeon that had two solutions that were costly one was aloe derm, (tissue from cadavers) and inserted in the face, the other was to liposuction fat that was remaining from stomach/waist area and inject it into the face, also costly. and both came with no guarantees that they would work. I had heard of Newfill, and was wondering why that was not an option to help correct the lipo in my face. Also I have begun taking Juven for muscle loss. Is there any other procedures that I can try to replace the lost muscle in my legs and arms, and is there any place to receive new fill treatments to rectify the damage of five years on my meds. My viral load since 2001 has gone from over 500,000 to undetectable for past year, my t-cell count went from 74 to 450, so the combination I am taking is working on keeping my viral load down, and after a series of nupogen shots a year and a half ago my white blood count is slowly climbing. The plastic surgeon said that when he looks at me he sees HIV medication results, but would like to look somewhat like I use to look, as it is now becomng more and more obvious to those people that I work around, and live near. Have you heard any positive feedback on Juven? Also as a factor I am co infected with HepC, any advise you can give on this matter I would appreciate.

Response from Dr. Conway

First, I am pleased that you are responding to therapy with an undetectable viral load and a normal CD4 cell count.

I am equally sorry about the side effects you are experiencing. As for the Juven, it is an over-the-counter nutritional supplement designed to specifically address the issue of muscle loss. It has some credibility as many non-commercial organizations (such as the American National Canacer Institute) have felt it holds enough promise that they have funded large studies of its use. I cannot tell you specifically what this will do for you. However, if there is benefit, it will be mainly to rebuild your arms, legs and buttocks.

As for treatments for lipoatrophy of the face, Newfill has received a lot of attention. It has not received regulatory approval in the United States for this indication, but some clinics are using it anyway. You need to find someone who is using it and look at the results they have obtained and make up your mind for yourself if it is, indeed, for you.

On another note, you may wish to try something else than Crixivan as an anti-HIV drug. A new medication you may never have tried is Reyataz, which can be taken once a day. It is not associated with lipid changes and may well not be associated with lipodystrophy. With an undetectable viral load, it may well be possible to make a one-to-one drug switch of Crixivan to Reyataz.

Good Luck...



Previous
Kaletra and hypertension
Next
sexual dysfunction

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement